Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 29, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 20, 2010, 7:54 PM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2010, 7:54 PM EDT (23:54 UTC)
- Expired
- Aug 20, 2010, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 132 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:25 PM EDT | TSTM WND DMG | Rudyard, MI | BARN DESTROYED BY THUNDERSTORM WINDS. TOPS OF TREES ALSO SNAPPED OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
852
WUUS53 KAPX 202354
SVRAPX
MIC033-097-210045-
/O.NEW.KAPX.SV.W.0029.100820T2354Z-100821T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
754 PM EDT FRI AUG 20 2010
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...
CENTRAL MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 845 PM EDT
* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALLENVILLE...OR 11 MILES NORTHWEST OF ST. IGNACE...AND MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
EAST LAKE...FIBRE...RUDYARD...KINROSS AND KINCHELOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4625 8436 4601 8454 4602 8456 4602 8459
4605 8465 4603 8468 4597 8469 4600 8495
4632 8494
TIME...MOT...LOC 2354Z 195DEG 19KT 4604 8480
WIND...HAIL 60MPH 1.00IN
$$3 follow-up statements
205
WWUS34 KAPX 210009
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
809 PM EDT FRI AUG 20 2010
MIC033-097-210045-
/O.CON.KAPX.SV.W.0029.000000T0000Z-100821T0045Z/
CHIPPEWA MI-MACKINAC MI-
809 PM EDT FRI AUG 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MACKINAC AND CENTRAL CHIPPEWA COUNTIES UNTIL 845 PM EDT...
AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF RUDYARD...OR 17 MILES NORTH OF ST. IGNACE...MOVING
NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
RUDYARD AND KINCHELOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4601 8489 4630 8476 4625 8436 4601 8454
4602 8456 4602 8459 4605 8465 4603 8468
4597 8469
TIME...MOT...LOC 0009Z 220DEG 31KT 4614 8464
WIND...HAIL 60MPH 1.00IN
$$958 WWUS34 KAPX 210023 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 823 PM EDT FRI AUG 20 2010 MIC033-097-210045- /O.CON.KAPX.SV.W.0029.000000T0000Z-100821T0045Z/ CHIPPEWA MI-MACKINAC MI- 823 PM EDT FRI AUG 20 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL MACKINAC AND CENTRAL CHIPPEWA COUNTIES UNTIL 845 PM EDT... AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUDYARD...OR 23 MILES SOUTHWEST OF SAULT STE. MARIE...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... KINCHELOE...KINROSS AND RUDYARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4614 8472 4628 8464 4625 8436 4609 8448 TIME...MOT...LOC 0022Z 220DEG 31KT 4623 8453 WIND...HAIL 60MPH 1.00IN $$
278 WWUS34 KAPX 210041 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 841 PM EDT FRI AUG 20 2010 MIC033-097-210050- /O.EXP.KAPX.SV.W.0029.000000T0000Z-100821T0045Z/ CHIPPEWA MI-MACKINAC MI- 841 PM EDT FRI AUG 20 2010 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MACKINAC AND CENTRAL CHIPPEWA COUNTIES WILL EXPIRE AT 845 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE. LAT...LON 4614 8472 4628 8464 4625 8436 4609 8448 TIME...MOT...LOC 0040Z 220DEG 31KT 4635 8438 WIND...HAIL <50MPH <.50IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 7:43 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 20, 7:43 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT FRI AUG 20 2010
.SYNOPSIS.../ISSUED AT 358 PM/
A WARM FRONT IS CURRENTLY MOVING INTO NORTHERN MICHIGAN...BRINGING
WITH IT THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WITH A
POSSIBILITY OF SOME OF THESE STORMS REACHING SEVERE CRITERIA...AND
EVEN SPAWNING A TORNADO. AS THE WARM FRONT MAKES ITS WAY NORTH LOW
CLOUDS WILL BEGIN TO INVADE OUR SKIES...AND BLOCK ANY FILTERED SUN
WE MAY BE GETTING. HIGH PRESSURE WILL BEGIN TO BUILD BACK INTO
NORTHERN MICHIGAN ON SATURDAY NIGHT TO SUNDAY...BRINGING WITH IT A
MOSTLY PRECIPITATION FREE WORK WEEK.
TJL
&&
.SHORT TERM.../ISSUED AT 358 PM/...TONIGHT
18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WESTERN MINNESOTA...
WITH A NORTHWARD MOVING WARM FRONT EXTENDING EAST-SOUTHEAST ACROSS
CENTRAL MINNESOTA/SOUTHWEST LOWER MICHIGAN. FRONT APPEARS TO RUN
ALONG AN LDM-RQB-AMN LINE...LDM HAS JUMPED TO 90/72 AS OF 19Z.
SURGE OF LOW LEVEL WARM AIR/MOISTURE HAS RESULTED IN AN AXIS OF
MLCAPE >500J/KG FROM MBS-AMN...WITH VALUES GETTING UP CLOSE TO
1500J/KG ACROSS WEST CENTRAL LOWER MICHIGAN. WATER VAPOR IMAGERY
SHOWS A PAIR OF VORTICITY CENTERS MOVING INTO THE UPPER/MID
MISSISSIPPI VALLEY...ONE ACROSS MINNESOTA AND THE SECOND MOVING
ACROSS EASTERN NEBRASKA. THESE WAVES COMBINED WITH DIVERGENCE
WITH RRQ OF A JET STREAK ACROSS EASTERN ONTARIO/WESTERN QUEBEC
PROVIDING ADDITIONAL SUPPORT FOR POTENTIAL CONVECTIVE DEVELOPMENT.
CLOSER TO HOME...SOME NEW DEVELOPMENT OCCURRING OVER NORTHERN GREEN
BAY AND INTO CENTRAL UPPER...AND GETTING INCREASINGLY CONCERNED WITH
PORTIONS OF WESTERN LOWER MICHIGAN WHERE INSTABILITY IS INCREASING
AND LOW LEVEL MOISTURE CONVERGENCE HAS BEEN FOCUSED OVER THE PAST
COUPLE OF HOURS. 0-6KM BULK SHEAR VALUES OF 50-60KTS AND NICE LOW
LEVEL VEERING MEANS THAT ANYTHING THAT DEVELOPS WILL NEED TO BE
WATCHED WITH STRONG UPDRAFT ROTATION POTENTIAL (SPLITTING CELL UP
NEAR ISQ ALREADY EVIDENCE OF THAT).
CLOSER TO APPROACHING UPPER SHORT WAVE TROUGHS UPSTREAM CONVECTION
EXPECTED TO FILL IN OVER THE NEXT SEVERAL HOURS...THE REMNANTS OF
WHICH WILL ADVANCE INTO NORTHERN MICHIGAN LATER THIS EVENING AND
OVERNIGHT.
JPB
&&
.LONG TERM.../ISSUED AT 358 PM/...SATURDAY AND BEYOND
SATURDAY...AS THE FRONT GOES THROUGH THE REGION AROUND 12Z THERE
WILL BE SHOWERS AND THUNDERSTORMS AROUND. WELL, MORE LIKELY JUST
SHOWERS AND AS 12Z THERE SHOULD BE A LOT OF PUNCH LEFT AND THE
MODELS ARE SHOWING THE SYSTEM BEGINNING TO WEAKEN. LEANED MORE
TOWARD THE ECMWF AS THE GFS HAS SOME SORT OF CONVECTIVE BOMB IN SW
LOWER, AS DOES THE NAM, ALTHOUGH THE NAM LOOKS CLOSER TO THE ECMWF.
SATURDAY NIGHT...DESPITE THE EARLIER CONVECTION, THE MODELS SHOW
THAT PRETTY MUCH ALL OF THE RAIN SHOULD BE OUT OF THE FORECAST AREA
AFTER 00Z. SO HAVE GONE WITH THE DRY WEATHER OVERNIGHT.
SUNDAY...THE HIGH BUILDS INTO THE REGION AND CONTINUES THE CLEARING
TREND. THERE IS A 500 MB JET STREAK MOVING THROUGH THE FORECAST
AREA, BUT WITH THE 700-500 MB LAYER RH AT LESS THAN 20% FOR THE DAY,
WON'T HAVE ANYTHING.
SUNDAY NIGHT...THE SFC HIGH LOOKS LIKE IT PUSHES ANY LOW LEVEL
MOISTURE OUT OF THE REGION SO THAT IT LOOKS CLEAR OUT FOR THE NIGHT.
MONDAY...THE HIGH CONTINUES INTO MONDAY SO THAT IT WILL BE MOSTLY
SUNNY.
EXTENDED (TUESDAY THROUGH FRIDAY)...TUESDAY, THE COLD FRONT MOVES
THROUGH THE FORECAST AREA, SO HAVE A CHANCE OF SHOWERS AND
THUNDERSTORMS. WEDNESDAY, THE FRONT IS WELL PAST THE REGION, SO HAVE
THE DAY DRY AT THIS POINT. ONE CAVEAT FOR THE DAY, HOWEVER, IS THAT
THE 850 MB TEMPERATURES ARE BEGIN DROPPING MAKING IT CLOUDIER IN THE
AFTERNOON. THURSDAY, THE 500 MB HEIGHTS ARE ON THE RISE, BUT THE 850
MB TEMPERATURES STILL BOTTOM OUT IN THE AFTERNOON, SO IT MAY BE DRY,
BUT IT COULD BE AN INTERESTING DAY WITH SHOWERS. HOWEVER, WILL LEAVE
IT DRY FOR NOW. FRIDAY, HIGH PRESSURE AND A BIT OF A WARM UP AS THE
RETURN FLOW STARTS.
JSL
&&
.MARINE.../ISSUED AT 358 PM/
ONCE THE WARM FRONT GOES THROUGH TONIGHT, THE WINDS WILL PICK UP
IN THE WARM SECTOR AHEAD OF THE COLD FRONT. SO SCA FOR THE NIGHT.
THEN AS THE COLD FRONT GOES THROUGH THE SFC TROUGH WILL HAVE THE
GRADIENT SLACK ENOUGH THAT THE WINDS WILL DROP TO VARIABLE AT 10
KNOTS FOR THE DAY. IT LOOKS LIKE THE WINDS WILL PICK BACK UP
SATURDAY NIGHT WITH COLD AIR ADVECTION. WINDS LOOK LIKE THEY WILL
BEGIN TO DIMINISH OVER THE DAY ON SUNDAY AS THE GRADIENT SLACKENS.
JSL
&&
.AVIATION.../ISSUED AT 741 PM/...VALID FOR 00Z TAFS
CONVECTION TO IMPACT THE TERMINALS TONIGHT...GUSTY WINDS AND IFR
VISIBILITIES IN HEAVY RAIN ANTICIPATED.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.
&&Hazardous weather outlook, Aug 20, 4:25 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT FRI AUG 20 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 425 PM EDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS EASTERN UPPER AND AREAS OF NORTHERN LOWER WEST OF THE M-33 CORRIDOR. THERE IS THE THREAT THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING WIND GUSTS...LARGE HAIL...AND POSSIBLY A TORNADO. THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE RELAY REPORTS OF SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE. JPB
In the hours before
Special weather statement, Aug 20, 5:19 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 519 PM EDT FRI AUG 20 2010 MIZ019-202130- CHARLEVOIX MI- 519 PM EDT FRI AUG 20 2010 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAVER ISLAND...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAVER ISLAND... SAINT JAMES ON BEAVER ISLAND... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Local storm report, Aug 20, 7:23 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
723 PM EDT FRI AUG 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 PM MARINE TSTM WIND 12 NNW FRANKFORT 44.80N 86.30W
08/20/2010 M63 MPH LMZ363 MI SHIP
SHIP REPORT FROM THE AMERICAN INTEGRITY WDD2875
&&
EVENT NUMBER APX1000298
KASThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:27 AM EDT | Small Craft Advisory | APX | 25 hr | |
| Aug 20, 3:52 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 20, 3:58 PM EDT | Special Marine Warning | APX | 33 min | |
| Aug 20, 4:22 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Mackinac | 33 min |
| Aug 20, 4:42 PM EDT | Special Marine Warning | APX | 44 min | |
| Aug 20, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 20, 6:40 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 35 min |
| Aug 20, 6:41 PM EDT | Special Marine Warning | APX | 52 min | |
| Aug 20, 6:51 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 27 min |
| Aug 20, 6:57 PM EDT | Special Marine Warning | APX | 63 min | |
| Aug 20, 7:16 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 54 min |
| Aug 20, 7:28 PM EDT | Special Marine Warning | APX | 47 min | |
| Aug 20, 7:55 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet | 44 min |
| Aug 20, 7:58 PM EDT | Special Marine Warning | APX | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.